Page 1 of 2

Deworming Meds are having bad side effects!

PostPosted: Sun Sep 21, 2008 7:41 am
by McFret
[TOPIC AUTO-LOCKED DUE TO INACTIVITY]

I recently took my BD to the vet, and it turns out he has pinworms. The vet gave him strongin and panacure. I have to give him something called flagyn twice a day. The problem is, my BD now never opens his eyes, and he never moves. The medication seems to be killing him. I have to continue with the medication for another week. Is there anything I should do to help him with his current state?

Re: Deworming Meds are having bad side effects!

PostPosted: Sun Sep 21, 2008 8:03 am
by LJean
I hope someone with more knowledge comes on to help you soon.
I just wanted to ask if you have tried giving a probiotic? soy yogurt, benebac or acidipholous

Re: Deworming Meds are having bad side effects!

PostPosted: Sun Sep 21, 2008 9:49 am
by McFret
I have not tried a probiotic.

Re: Deworming Meds are having bad side effects!

PostPosted: Sun Sep 21, 2008 9:55 am
by LJean
I know some meds can be hard on their systems and sometimes probiotics are mentioned.

Re: Deworming Meds are having bad side effects!

PostPosted: Mon Sep 22, 2008 2:10 am
by Pleaides
hello my boy, Mischief had to be treated for pinworms just a couple of months ago and he was prescribed panacur, from what i have learned you do need to give them a probiotic, as its extremely harsh on their little systems, try avipro plus, nutribac or benebac, those are the ones i can remember of the top of my head, theres another but i cannot remember it right now, also give him some nice tepid baths like a temperature for babies, and that will help them pass stools still, because if yours does have trouble like mine did that will help it, it took Mischief about a month to get his system back to normal, and they can get a bit grouchy too on the meds, at the moment my female, Venus is now having to be treated for worm eggs, so shes on panacur now and ive been giving her avipro plus and loads more water (spraying her and bathing her) right from the start of the treatment and shes already shes coping a lot better than what Mischief did, so hopefully it wont affect her as badly, i didnt start probiotics and bathing with Mischief till late in his treatment. also if he isnt eating well try making him a slurry, im not sure what that entails as i havent had to do it but others here know loads about it so hopefully someone else will come along and help you out some ore.
hope this helps and your little one feels better soon.
Anny, Venus and Mischief

Re: Deworming Meds are having bad side effects!

PostPosted: Mon Sep 22, 2008 3:32 am
by Drache613
Hello,

Why is your dragon on Strongid T for pinworms? The only meds that he needs is the Panacur. He does not need both meds for pinworms. The Strongid T only treats flagellates, & other parasites.
You will need to make sure he is hydrated daily because meds dehydrate them badly. What type of dosage is he on & for how long?
The best probiotics are acidophiliz, benebac or nutribac. They help replace the gut flora lost during medication rounds.

Let us know how he is doing.

Tracie

Re: Deworming Meds are having bad side effects!

PostPosted: Tue Sep 23, 2008 2:25 pm
by McFret
Thanks for the advice. My BD is still very weak and does not move much. The vet has him on 0.01 cc of flagyn twice a day for ten days. The vet never told me anything about giving my BD probiotics. Should I consult him first before I do so?

Re: Deworming Meds are having bad side effects!

PostPosted: Wed Sep 24, 2008 12:34 pm
by Pleaides
my personal opinion would be no, i dont think theres any need for you to consult your vet first, probiotics are good for us so dont see any harm coming to your beardie. my vet also with both my babies never mentioned probiotics, it was thanx to tracie (Drache613) that i ever found out about them and they were a godsend for my boy especially, so i'd say go ahead and start using them, dont give him too many different vitamins though, just the probiotic and calcium, i wouldnt overload him with many.
hope ive helped!
Anny, Venus and Mischief

Re: Deworming Meds are having bad side effects!

PostPosted: Thu Sep 25, 2008 2:14 pm
by Little D
PLease don't get upset if I cut into the post but reading this, it seems like a good place to jump in. I have another post asking for help with parasites where I mention that the vet just put my BD on Panacur for pin worms. They've prescribed .68 Panacur Liquid (Per ML) They gave me 4 syringes and I am to give him one dose a week for 4 weeks.

Should I also start giving him these "acidophiliz, benebac or nutribac"? If I should, where are these sort of things obtained, at the vet also? I'm in an area where BD knowledge, especially at the vets, is very limited.

Would appreciate any advice for this.

Hope things get better for you and your BD McFret

Re: Deworming Meds are having bad side effects!

PostPosted: Fri Sep 26, 2008 4:24 am
by Pleaides
Little D wrote:PLease don't get upset if I cut into the post but reading this, it seems like a good place to jump in. I have another post asking for help with parasites where I mention that the vet just put my BD on Panacur for pin worms. They've prescribed .68 Panacur Liquid (Per ML) They gave me 4 syringes and I am to give him one dose a week for 4 weeks.

Should I also start giving him these "acidophiliz, benebac or nutribac"? If I should, where are these sort of things obtained, at the vet also? I'm in an area where BD knowledge, especially at the vets, is very limited.

Would appreciate any advice for this.

Hope things get better for you and your BD McFret


yes thats exactly what my mischief had, pinworms, or more specific the type of pinworm was called oxyurid worms and yes i would start giving him some probiotics also, i get mine online but i live in the uk so obviously i get mine from uk websites, its easier, have a look at websites in canada, most reptile websites should have one you could order.
hope ive helped.
hope your little one gets better too.
:D

Re: Deworming Meds are having bad side effects!

PostPosted: Fri Sep 26, 2008 4:32 am
by whiskersmom
Probiotics are a natural supplement to replace the good gut flora that the antibiotics remove. They need the good gut flora to be able to digest their food. If they can not digest their food then they will not eat. Giving a probiotic like benebac or Acidophyllis+ can only help, it will not harm them. But it really isn't needed for Panacur alone. Panacur is a dewormer not a antibiotic. That being said, it's still a good thing to give reptiles even if they don't have parasites of any kind.
I don't understand either why your beardie was given Strongid if he only had pinworms. Did your vet explain this to you?

As for the probiotic, make sure you keep it refridgerated, if not it will activate when it's warmed up.

Re: Deworming Meds are having bad side effects!

PostPosted: Fri Sep 26, 2008 3:58 pm
by Little D
Okay, after some major hunting in my area, I managed to find some benebac and it's in the powder form. What kind of suggestions would you give on how to give this to my BD? Would you just dust your greens and crickets?

Re: Deworming Meds are having bad side effects!

PostPosted: Sat Sep 27, 2008 6:24 am
by Pleaides
yep thats what i did, if he isnt eating crix then do the greens or vice versa, i wouldnt overload him by doing both.
:D

Re: Deworming Meds are having bad side effects!

PostPosted: Fri Oct 03, 2008 8:57 am
by butterbean
I have a question with these acidophyllis, can u give bd a little plain yogert????
just wondering. thanks

Re: Deworming Meds are having bad side effects!

PostPosted: Fri Oct 03, 2008 9:31 am
by whiskersmom
No, bearded dragons can not have dairy products. It's different if you're giving soy based yogart though! :D